Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Sioux Falls, SD

August 28, 20204 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2020, 1:09 AM CDT for 4 counties in South Dakota. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 1:09 AM CDT (06:09 UTC)
Expired
Aug 28, 2020, 2:15 AM CDT
In force
66 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
80.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:32 AM CDTTSTM WND DMG4 N De Smet, SDTIPPED OVER TRAILER. SIDING RIPPED OFF TIN SHED. SOME TREE DAMAGE.
Aug 28, 1:52 AM CDTTSTM WND DMGBadger, SD2-6 INCH BRANCHES DOWN.
Aug 28, 1:55 AM CDTTSTM WND DMG5 Ne Arlington, SDSOCIAL MEDIA PICTURE SHARED OF TREE CRUSHING A SWING SET. NOTED THAT SEVERAL TREES WERE DOWN ON PROPERTY.
Aug 28, 2:03 AM CDTTSTM WND DMGBruce, SDREPORTED TREE DAMAGE IN TOWN.
Aug 28, 2:07 AM CDTTSTM WND GST 542 Sw Brookings, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 10:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KFSD 280609
SVRFSD
SDC011-077-079-097-280715-
/O.NEW.KFSD.SV.W.0175.200828T0609Z-200828T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
109 AM CDT Fri Aug 28 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Kingsbury County in east central South Dakota...
  Lake County in east central South Dakota...
  Miner County in east central South Dakota...
  Western Brookings County in east central South Dakota...

* Until 215 AM CDT.

* At 109 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles west of Carpenter to 7 miles southeast of
  Cavour to Forestburg, moving east at 60 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Iroquois around 115 AM CDT.
  Fedora around 125 AM CDT.
  De Smet, Carthage and Roswell around 130 AM CDT.
  Lake Thompson State Recreation Area and Vilas around 135 AM CDT.
  Howard and Lake Preston around 140 AM CDT.
  Winfred and Hetland around 145 AM CDT.
  Arlington around 150 AM CDT.
  Ramona around 155 AM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9682 4423 9671 4420 9672 4420 9689
      4385 9689 4385 9785 4455 9785
TIME...MOT...LOC 0609Z 262DEG 53KT 4462 9807 4429 9796 4404 9813 

HAIL...0.88IN
WIND...80MPH
 
$$

Schumacher
4 follow-up statements
437 
WUUS53 KFSD 280617 CCA
SVRFSD
SDC011-077-079-097-280730-
/O.COR.KFSD.SV.W.0175.200828T0609Z-200828T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
117 AM CDT Fri Aug 28 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Kingsbury County in east central South Dakota...
  Lake County in east central South Dakota...
  Miner County in east central South Dakota...
  Western Brookings County in east central South Dakota...

* Until 215 AM CDT.

* At 117 AM CDT, severe thunderstorms were located along a line
  extending from Carpenter to near Iroquois to near Artesian, moving
  east at 60 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  De Smet and Carthage around 130 AM CDT.
  Lake Thompson State Recreation Area and Vilas around 135 AM CDT.
  Howard and Lake Preston around 140 AM CDT.
  Hetland around 145 AM CDT.
  Arlington and Oldham around 150 AM CDT.
  Ramona around 155 AM CDT.
  Volga and Oakwood State Park around 200 AM CDT.
  Bruce, Sinai and Nunda around 205 AM CDT.

Other locations impacted by these severe thunderstorms include
Bancroft and Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9682 4423 9671 4420 9672 4420 9689
      4385 9689 4385 9785 4455 9785
TIME...MOT...LOC 0617Z 262DEG 53KT 4462 9807 4429 9796 4404 9813 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
 
$$

SG
198 
WWUS53 KFSD 280631 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
131 AM CDT Fri Aug 28 2020

SDC011-077-079-097-280715-
/O.CON.KFSD.SV.W.0175.000000T0000Z-200828T0715Z/
Kingsbury SD-Lake SD-Miner SD-Brookings SD-
131 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR KINGSBURY...LAKE...MINER AND WESTERN BROOKINGS COUNTIES...

At 131 AM CDT, severe thunderstorms were located along a line
extending from Bryant to 7 miles southwest of Lake Thompson State
Recreation Area to 8 miles north of Farmer, moving east at 55 mph.

These are very dangerous storms.

HAZARD...90 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be heavily damaged or destroyed. Homes and businesses 
         will have substantial roof and window damage. Expect 
         extensive tree damage and power outages.

These severe storms will be near...
  Lake Thompson State Recreation Area around 135 AM CDT.
  Oldham, Badger and Canova around 145 AM CDT.
  Ramona around 150 AM CDT.
  Bruce, Sinai, Orland, Nunda and Oakwood State Park around 200 AM 
  CDT.
  Volga around 205 AM CDT.
  Brookings around 210 AM CDT.
  Chester around 215 AM CDT.

Other locations impacted by these severe thunderstorms include Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 9682 4423 9671 4420 9672 4420 9689
      4385 9689 4385 9785 4422 9780 4455 9764
TIME...MOT...LOC 0631Z 271DEG 48KT 4456 9746 4424 9755 4385 9772 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...90MPH
 
$$

Schumacher
436 
WWUS53 KFSD 280644
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
144 AM CDT Fri Aug 28 2020

SDC011-077-079-097-280715-
/O.CON.KFSD.SV.W.0175.000000T0000Z-200828T0715Z/
Kingsbury SD-Lake SD-Miner SD-Brookings SD-
144 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EASTERN KINGSBURY...LAKE...MINER AND WESTERN BROOKINGS
COUNTIES...

At 144 AM CDT, severe thunderstorms were located along a line
extending from near Lake Norden to Oldham to near Canova, moving east
at 55 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Ramona and Badger around 150 AM CDT.
  Sinai, Orland, Nunda and Oakwood State Park around 200 AM CDT.
  Volga and Bruce around 205 AM CDT.
  Brookings around 210 AM CDT.
  Chester around 215 AM CDT.

Other locations impacted by these severe thunderstorms include Erwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4454 9682 4423 9671 4420 9672 4420 9689
      4385 9689 4385 9779 4423 9758 4455 9753
TIME...MOT...LOC 0644Z 271DEG 48KT 4456 9724 4424 9733 4385 9750 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...80MPH
 
$$

Schumacher
676 
WWUS53 KFSD 280722
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
222 AM CDT Fri Aug 28 2020

SDC011-077-079-097-280729-
/O.EXP.KFSD.SV.W.0175.000000T0000Z-200828T0715Z/
Kingsbury SD-Lake SD-Miner SD-Brookings SD-
222 AM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KINGSBURY...LAKE...
MINER AND WESTERN BROOKINGS COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Brookings and eastern Lake counties until 300 AM.

LAT...LON 4454 9682 4423 9671 4420 9672 4420 9689
      4385 9689 4385 9779 4423 9758 4455 9753
TIME...MOT...LOC 0719Z 270DEG 53KT 4463 9654 4431 9663 4392 9681 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:00 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 28, 12:00 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1200 AM CDT Fri Aug 28 2020

.UPDATE...
Issued at 806 PM CDT Thu Aug 27 2020

No significant changes to the forecast thinking for the overnight
severe weather potential. Lift is now ejecting off the Rockies
into the Plains with thunderstorms erupting ahead of it across the
western Dakotas and northwest Nebraska. Expectation is still for
this activity to eventually congeal into one or more bowing
segments as it approaches central and eastern South Dakota and
then move east into southwest Minnesota into the early morning
hours Friday. Timing still appears to very much to be an
overnight event for our coverage area with storms making into
toward a Chamberlain to Huron line closer to midnight and the I-29
corridor likely toward the 2-4am timeframe.

Severe threat is looking to come into perhaps a bit clearer focus
with mid level temps favoring the strongest storms to ride near
and especially north of I-90. This would also coincide with the
best convergence on the nose of the LLJ. SPC's latest outlooks has
peeled back the Enhanced risk to these areas and matches local
thinking relatively closely for the greatest risk area. Damaging
wind gusts to around 80 mph continues to be the main concern with
DCAPE values in excess of 1000 J/kg. Also of concern would be the
potential for a QLCS tornado or two within any organized bowing
segment with 0-3 km shear vectors at 30 to 35 kts perpendicular to
any expected linear segment orientation along the Hwy 14
corridor. Latest high-res guidance would put the greatest concern
from Huron to Brookings to Marshall to Windom for perhaps the
strongest activity.

Trailing showers and weaker thunderstorms may very well linger
into mid morning Friday in some areas.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 330 PM CDT Thu Aug 27 2020

At mid afternoon, frontal boundary has slowed along a line from near
the Iowa Great Lakes to Vermillion. Warm and humid air either side
of the boundary has brought some heat indices well into the 90s, but
the greater concern in the short term is the convective threat
overnight.

Has been some random mid-level convection ongoing much of the day
from western into central SD, so far not amounting to much with
perhaps 1000-1500 J/kg available to a mixed-layer rooted cell, so
elevated nature speaks for less than that at this point.  This
cluster between K9V9 and KPIR should move into the mid-James River
valley later afternoon within the warm advection zone/along edge of
the steeper mid-level lapse rates. Not out of the question that
rooting into the boundary layer could give a couple of cells a
chance for an early start to severe storms, but this is an unlikely
scenario at this point.

Much more likely that wave moving across northern WY is likely to
initiate some high plains convection very late afternoon into early
evening. Storms will have environment of decent instability (1500-
2000 J/kg MLCAPE) and appreciable shear with strong mid-level
westerlies, with a solid 45-55 kts in the 0-6km layer and not a
great deal less cutting off the lowest km. Low-level moisture
transport solidly back toward central and western SD, and initiation
of more significant convection likely to feed on this as the low-
level jet veers eastward through the night.  Should be a fairly
quick transition over to bowing structures with enough DCAPE to
support good outflow pools. 0-3km shear vectors look to become quite
favorably oriented to any meridional linear structures, suggesting
that potential for mesovortices which in the least could support
enhanced wind potential, and even a tornadic threat when located in
a less stable environment.

Potential is there, especially for areas near and north of I-90.
However, this is not a slam dunk in terms of severe potential by any
means, as the impact of the still +12 to +15C 700hPa temps over much
of the area from near I-90 and south erode confidence. Could help to
divert a greater portion of the severe threat to near/north of
highway 14 and into southwest MN. Still, cannot discount that even
areas southward toward the Missouri River could see some stronger to
potential severe storms heading through the night as outflow pools
are often underestimated.

On Friday, boundary will not hang around too long across parts of
northwest Iowa, before northerly flow freshens over the entire area.
Some lingering convective threat as the wave shears through,
interacting with whatever boundary from overnight convection resides
across northwest IA and northeast NE.  Secondary troughing falls
through by early to mid afternoon, and could see a few
showers/storms in the cyclonic flow even into the latter afternoon
in southwest MN. Temps begin to find some upper 70s for highs in the
north, with 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 330 PM CDT Thu Aug 27 2020

The start of the weekend will be seasonable and quiet as deeper
ridge builds back across the area. Highs upper 70s to lower 80s
with no appreciable clouds or wind.

By Saturday night, will begin to see warm advection develop back
through central SD with elevated CAPE up to 250-500 J/kg which
pushes toward the I-29 corridor but decreases by midday Sunday.
Scattered convection seems likely, at least during the late night
and early morning.

The system Sunday night is very dynamic, and despite a cold frontal
forcing for storms which typically does not perform well given the
col structure to the pressure field, the degree of instability with
limited moisture as sharp wavelength trough digs across the region
should lead to a fairly solid threat for thunderstorms for most.
While not mentioned, kinematics would suggest at least a nominal
threat for a few severe storms even being somewhat off the diurnal
cycle.

Early to mid-week looks more quiet again. Some subtle chances for
storms. A secondary trough around Monday night or early Tuesday
really splits around the area, with the greater forcing diving
southward through the western/central Plains. A few higher based
showers/storms would be all that one might expect with this pattern.
What is more certain is a least a couple days of seasonably cool
temps ending August and starting September, with highs Monday
perhaps not escaping the upper 60s for some spots north of I-90.
A bit better mixed and slightly warmer, especially Wednesday, before
another cooler shot in stronger northwest flow aloft by the end of
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1154 PM CDT Thu Aug 27 2020

Main aviation concern continues to revolve around thunderstorms
during the overnight hours. Organized cluster of storms continues
to push toward KHON and has a history of producing winds in excess
of 50 kts. It appears this cluster may stay just north of I-90,
perhaps only clipping KFSD, if impacting it at all other than with
showers and weaker thunderstorms. KSUX looks to stand the lowest
chance of any thunderstorm activity. Lower ceilings and vsbys may
accompany any thunderstorm activity.

Showers may linger into mid morning Friday with the potential for
a few additional showers by the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Aug 27, 4:37 PM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Thu Aug 27 2020

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
282145-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Thunderstorms will develop across western and central South Dakota
by early evening, then progress eastward across southeast South
Dakota, southwest Minnesota and northwest Iowa overnight. It appears
more probable that storms will organize into bowing segments, with a
primary threat for damaging wind up to around 80 mph during the late
evening and overnight hours. Some large hail up to half dollar size
is also possible, with the greatest threat for hail west of
Interstate 29. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-282145-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Bon Homme-Yankton-Union-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

By very late evening and early in the overnight, thunderstorms will
move in from the west. A few of these storms could be severe with
hail up to half dollar size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:27 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn63 min
Aug 28, 1:02 AM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn28 min
Aug 28, 1:05 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Sanborn25 min
Aug 28, 1:19 AM CDTTornado WarningFSDKingsbury26 min
Aug 28, 1:22 AM CDTTornado WarningFSDKingsbury38 min
Aug 28, 1:28 AM CDTSevere Thunderstorm WarningFSDHanson, McCook62 min
Aug 28, 1:50 AM CDTTornado WarningFSDBrookings, Kingsbury25 min
Aug 28, 2:01 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody59 min
Aug 28, 2:15 AM CDTTornado WarningFSDBrookings30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.